Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 764, NWS Norman, OK

July 12, 2008Dewey County, Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2008, 2:46 PM CDT for Dewey County, Major County, Woodward County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2008, 2:46 PM CDT (19:46 UTC)
Expired
Jul 12, 2008, 3:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Dewey County, OK, Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:55 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 12, 1:55 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SAT JUL 12 2008

.DISCUSSION...
THE MOVEMENT OF THE FRONT, FOR MID-JULY, HAS BEEN MODERATE THROUGH
THE DAY. MOST OF THE EARLIER SHOWERS HAVE ENDED IN NORTHERN
OKLAHOMA COINCIDENT WITH THE PASSAGE OF A MID-LEVEL WAVE THROUGH
EASTERN KANSAS EARLY THIS AFTERNOON. SUSTAINED SURFACE HEATING
WILL LIKELY GENERATE SHOWERS NEAR THE FRONT LATE THIS AFTERNOON,
MORE SO IN THE CENTRAL THAN WESTERN OKLAHOMA DUE TO HIGHER CIN
VALUES THERE. A SECOND ROUND OF SHOWERS AND THUNDERSTORMS BECOMES
LIKELY THIS EVENING ASSOCIATED WITH THE APPROACH OF A WEAK UPPER
WAVE THAT IS MOVING FROM NORTHERN NEW MEXICO THIS AFTERNOON.
RAINFALL COULD BE HEAVY SOMETIMES, BUT THE PROGRESSIVE MOVEMENT OF
THE FRONT OVERNIGHT SHOULD LIMIT FLOODING RISKS. THE IDEA OF A
FLOOD WATCH HAS BEEN DISCUSSED. CONSIDERING THAT ONLY A FEW AREAS
OF NORTH CENTRAL OKLAHOMA HAVE WET GROUND AND ALSO THAT THE MORE
UNIFORM AREA OF RAIN MAY BE SOUTH OF THERE, CONFIDENCE IS LOW IN
WHERE TO LOCATE A WATCH EVEN IF QPF WERE TO SUPPORT IT.

LOW AND MID-LEVEL FRONTOGENESIS DECREASES AFTER MIDNIGHT AND MID-
LEVEL FLOW AND RAIN-COOLED AIR IS EXPECTED TO HELP THE FRONT SOUTH
OF THE RED RIVER BY SUNRISE SUNDAY. A PERIOD OF LOW CLOUDS WILL
FOLLOW THE FRONT BEFORE THE SUN RETURNS NORTHWEST TO SOUTHEAST
DURING THE DAY. A SLIGHTLY COOLER AND DRIER AIRMASS WILL LAST INTO
MONDAY AFTER WHICH THE MORE DRY AIRMASS MOVES EAST OF THE SOUTHERN
PLAINS AND MORE TYPICAL HUMID AIR MOVES NORTH IN RESPONSE TO A
DEVELOPING LEE TROUGH MID-WEEK. THE UPPER HIGH PRESSURE OVER THE
SOUTHWEST AND SOUTH CENTRAL PART OF THE COUNTRY WILL BRING HOT
CONDITIONS UNTIL THE END OF THE WEEK WHEN ANOTHER WEAK FRONT MAY
APPROACH NORTHERN OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  87  63  93 /  60  20  10  10
HOBART OK         68  88  66  95 /  60  20  10  10
WICHITA FALLS TX  71  89  69  96 /  40  30  20  20
GAGE OK           58  87  57  92 /  50  10   0  10
PONCA CITY OK     63  88  58  91 /  60  10   0  10
DURANT OK         73  89  68  92 /  30  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 12, 12:00 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 12 2008

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THAT PART OF OKLAHOMA AND NORTH TEXAS
SOUTH OF A LINE FROM MEDFORD TO CHEYENNE OKLAHOMA... AND NORTH OF A
LINE FROM MCALESTER TO ADA TO WAURIKA OKLAHOMA TO BURKBURNETT AND
CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME OF SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON AND THIS EVENING.

DISCUSSION...
A COLD FRONT IS MOVING INTO NORTHWESTERN OKLAHOMA EARLY SATURDAY
AFTERNOON AND IS EXPECTED TO MOVE TO NEAR THE INTERSTATE 44 CORRIDOR
BY EARLY SATURDAY EVENING AND THROUGH ALL BUT SOUTHEAST OKLAHOMA BY
MIDNIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON
AND EVENING NEAR AND NORTH OF THIS FRONT AS IT MOVES THROUGH THE
AREA. THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS ON
SUNDAY.

HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS THIS
EVENING AND OVERNIGHT... ESPECIALLY ACROSS NORTHERN OKLAHOMA. THIS
HEAVY RAINFALL MAY CAUSE SOME FLOODING IN LOW LYING AND POORLY
DRAINED AREAS.

SUFFICIENT INSTABILITY WILL DEVELOP FOR SOME STRONG TO MARGINALLY
SEVERE THUNDERSTORMS... MAINLY LATE THIS AFTERNOON AND THIS EVENING.
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OF 60 MPH WILL BE
POSSIBLE. ALTHOUGH THUNDERSTORMS WILL CONTINUE INTO SUNDAY
MORNING... INSTABILITY WILL DECREASE AS WILL THE CHANCES OF SEVERE
THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE COLD FRONT IS EXPECTED TO STALL OVER NORTHERN TEXAS SUNDAY AND
MONDAY...BEFORE WEAKENING ON TUESDAY. CHANCES OF THUNDERSTORMS WILL
CONTINUE IN ALL AREAS SUNDAY AS MOIST AND UNSTABLE AIR RETURNS
NORTHWARD OVER THE WEAKENING FRONT. STRONG THUNDERSTORMS MAY BE
POSSIBLE IN SOUTHEAST OKLAHOMA ON SUNDAY. LOW CHANCES OF STORMS
CONTINUE INTO MONDAY ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Jul 12, 2:40 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SAT JUL 12 2008

OKZ010-015-122000-
DEWEY OK-WOODWARD OK-
240 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CESTOS AT 240
PM CDT. THE STORM WAS NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:21 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey39 min
Jul 12, 3:26 PM CDTSevere Thunderstorm WarningOUNDewey, Major49 min
Jul 12, 3:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major49 min
Jul 12, 4:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Dewey45 min
Jul 12, 4:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Washita50 min
Jul 12, 5:13 PM CDTFlash Flood WarningOUNBlaine, Caddo, Custer, Washita3 hr
Jul 12, 5:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita48 min
Jul 12, 5:31 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma44 min
Jul 12, 6:13 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita47 min
Jul 12, 6:18 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman42 min
Jul 12, 6:51 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Tillman54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.